Q&A Medicine>>>>>Hematology and Oncology
Question 5#

A 9-year-old girl being treated with combination chemotherapy for acute lymphoblastic leukemia (ALL) is noted to have increased levels of blood urea nitrogen (BUN) and creatinine on day 4 of treatment. The patient is immediately started on intravenous normal saline. An ECG is ordered which demonstrates prolonged QT intervals. For confirmation of the diagnosis, several laboratory tests, including a complete metabolic profile, are ordered.

Which of the following laboratory abnormalities result from this patient’s condition?

a. Decreased calcium, increased phosphate, decreased uric acid, decreased potassium
b. Decreased calcium, increased phosphate, increased uric acid, increased potassium
c. Decreased calcium, decreased phosphate, increased uric acid, increased potassium
d. Increased calcium, increased phosphate, increased potassium, increased uric acid

Correct Answer is B

Comment:

Decreased calcium, increased phosphate, increased uric acid, increased potassium. The patient in this question is demonstrating symptoms and signs of tumor lysis syndrome, a condition associated with tumors with high cell turnovers. The tumors most frequently encountered with this condition include Burkitt lymphoma and the leukemias (particularly ALL). In order to confirm the diagnosis, several metabolic changes must be present. These include hypocalcemia (as evidenced by the patient’s prolonged QT interval), hyperphosphatemia, hyperkalemia, and hyperuricemia. Hyperphosphatemia and hyperkalemia result since both potassium and phosphate are intracellular ions, which are released after cell lysis. The subsequent increase in phosphate levels binds calcium and causes hypocalcemia. Uric acid elevation occurs due to degradation of cellular proteins. Tumor lysis syndrome can cause acute renal failure (as seen with this patient) and fatal arrhythmias.